Skip to main content

Research Repository

Advanced Search

Modelling the sectoral allocation of labour in open economy models

Povoledo, Laura

Authors



Abstract

© 2017 Canadian Economics Association Indivisible labour is not the only type of non-convexity affecting labour supply decisions. Another type of non-convexity arises in economies with sectors whenever individuals can work in only one sector at a time. I introduce this restriction into an open economy model with a tradeable and a non-tradeable sector, and I use lotteries to convexify the consumption possibilities set. This approach implies that the aggregate elasticity of labour supply becomes infinite. I compare the performance of the model with an analogous model in which the labour supply elasticity is finite. I find that there is a disconnect between the response of wages to monetary shocks and the open economy variables. The labour supply elasticity plays a more important role in the transmission of technology and government expenditure shocks to the real exchange rate and the terms of trade.

Citation

Povoledo, L. (2017). Modelling the sectoral allocation of labour in open economy models. Canadian Journal of Economics / Revue Canadienne d'Économique, 50(3), 685-710. https://doi.org/10.1111/caje.12275

Journal Article Type Article
Acceptance Date Apr 2, 2017
Online Publication Date Jun 28, 2017
Publication Date Aug 1, 2017
Journal Canadian Journal of Economics
Print ISSN 0008-4085
Electronic ISSN 1540-5982
Publisher Wiley
Peer Reviewed Peer Reviewed
Volume 50
Issue 3
Pages 685-710
DOI https://doi.org/10.1111/caje.12275
Keywords tradeable and nontradeable sector, international business cycles, labour supply elasticity
Public URL https://uwe-repository.worktribe.com/output/882476
Publisher URL http://dx.doi.org/10.1111/caje.12275
Additional Information Additional Information : This is the peer reviewed version of the following article: Povoledo, L. (2017) Modelling the sectoral allocation of labour in open economy models. Canadian Journal of Economics, 50 (3). pp. 685-710. ISSN 0008-4085 Available from: http://eprints.uwe.ac.uk/31504, which has been published in final form at http://dx.doi.org/10.1111/caje.12275. This article may be used for non-commercial purposes in accordance with Wiley Terms and Conditions for Use of Self-Archived Versions.

Files







You might also like



Downloadable Citations